Iowa, 2013

Flash Flood in Iowa, July 8 to 9, 2013

July 8 to 9, 2013 · NWS DVN · 1 event in 1 county or zone

Heavy rains of 3 to 5 inches fell across parts of northeast Delaware County during the evening of July 8 resulting in some flash flooding. Some roads were washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains of 3 to 5 inches fell across parts of northeast Delaware County during the evening of July 8 resulting in some flash flooding. Some roads were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 5:32 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 8, 5:32 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 PM CDT MON JUL 8 2013

.SYNOPSIS...
ISSUED AT 330 PM CDT MON JUL 8 2013

UPPER LEVEL WAVE IS SEEN MOVING INTO SOUTHWEST IA THIS AFTERNOON...
WITH FRONTAL BOUNDARY ROUGHLY ALONG HIGHWAY 30 ACROSS IA.  AN
APPARENT SURFACE BASED STORM IS SEEN IN WEST CENTRAL IA ON NORTHERN
FRINGE OF WAVE AND FRONTAL BOUNDARY INTERSECTION.  ACROSS THE DVN
CWFA CU FIELD IS SEEN ACROSS NORTHERN THIRD WITH CONVECTIVE DEBRIS
CLOUDINESS ACROSS SOUTHWESTERN THIRD/HALF.  WIDELY SCATTERED LIGHT
RAIN SHOWERS CONTINUE TO MOVE SOUTHEASTWARD ACROSS SOUTHERN HALF OF
CWFA. TEMPERATURES ARE IN THE MIDDLE 80S TO 90 DEGREES.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM CDT MON JUL 8 2013

ALTHOUGH TIMING AND PLACEMENT DETAILS AREA STILL UNCERTAIN...MODELS
ARE INDICATING THAT SOME NOCTURNAL CONVECTION WILL DEVELOP ACROSS
NE/SD WITH A SW TROUGH AND MOVE EASTWARD ACROSS IA DURING THE NIGHT
AND THEN EAST SOUTHEAST AS IT APPROACHES EASTERN IA TOWARD DAYBREAK.
CURRENT TIMING OF STORMS INTO THE DVN CWFA WOULD NOT BE INDICATIVE
OF WIDESPREAD SEVERE WEATHER.  MAIN THREATS WOULD BE WITH WIND
DAMAGE AND HEAVY RAINS AND FLOODING FROM REPEATED STORMS.  THIS
EVENING WILL BE RATHER QUIET WITH CONTINUED WARM AND HUMID
CONDITIONS AND A SLIGHT CHANCE FOR SOME SHOWERS. MORE WIDESPREAD
CONVECTION WILL BE FOUND OVERNIGHT AND THROUGH THE DAY TUESDAY...AS
THE SHORT WAVE MOVES ACROSS THE IA/MN BORDER.  SLIGHT CHANCES THOUGH
ABOUT MIDNIGHT...WITH HIGHEST LIKELY POPS ALONG AND NORTH OF I80
TOWARD DAYBREAK.  LOCALLY HEAVY RAINFALL WILL BE A CONTINUING THREAT
GIVEN PWATS HAVE BEEN ON THE INCREASE...WITH THE 12Z DVN SOUNDING
INDICATING 1.86 INCHES.  NEEDLESS TO SAY MUGGY LOWS TONIGHT MAINLY IN
THE LOWER TO MIDDLE 70S...WITH HIGHS TUESDAY IN THE MID 80S TO LOW
90S.  IF SUN BREAKS OUT DURING THE MID AM TO EARLY PM TIME FRAME...
POSSIBLE MORE ROBUST STORMS WILL BE POSSIBLE FOR THE MID TO LATE
AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 PM CDT MON JUL 8 2013

THE KEY TO THE WEEKEND AND EARLY NEXT WEEK WILL BE WHERE DOES THE
NEW CUT OFF LOW DEVELOP OVER THE EASTERN CONUS AND WHERE DOES IT
RETROGRADE TO. IF THE CUT OFF LOW PLACES ITSELF IN THE TENNESSEE OR
DEEP SOUTH THEN THE AREA WOULD REMAIN VERY WARM AND DRY. IF THE CUT
OFF LOW IS ALONG THE GULF COAST THEN THE AREA WOULD BE ON THE
NORTHERN EDGE OF THE RING OF FIRE.

WHAT OCCURS DURING THE DAY TUESDAY WILL DICTATE WHAT OCCURS TUES
NIGHT/WED. THE MODELS AGREE THAT A RESPECTABLE SHORTWAVE AND FRONT
WILL SWEEP THROUGH THE AREA LATE TUES NIGHT/WED MORNING.

CONVECTION THAT DEVELOPS TUES AFTERNOON SHOULD REMAIN SCATTERED INTO
THE EVENING PRIOR TO THE FRONT. ALTHOUGH THE FORCING IS NOT GREAT...
THE CONVECTION MAY EVOLVE INTO A LOOSELY ORGANIZED MCS ALONG THE
FRONT. DOWNWARD MOTION IMPLIED BY THE MODELS BEHIND THE FRONT SHOULD
THEN END THE RAIN THREAT A FEW HOURS AFTER FRONTAL PASSAGE. THUS
RAIN WILL END FROM ROUGHLY NORTHWEST TO SOUTHEAST FROM LATE TUES
NIGHT THROUGH EARLY WED AFTERNOON. LATE WED AFTERNOON LOOKS TO BE
DRY ACROSS THE ENTIRE AREA.

QUIET AND DRY CONDITIONS WILL BE SEEN ACROSS THE AREA WED NIGHT AND
THURSDAY AS THE NEXT CANADIAN HIGH PRESSURE BUILDS INTO THE MIDWEST.

THURSDAY NIGHT ON...
THE MODEL CONSENSUS HAS DRY CONDITIONS FOR THURS NIGHT THROUGH
FRIDAY NIGHT AS DRY AIR REMAINS ACROSS THE AREA AS THE CANADIAN HIGH
MOVES INTO THE GREAT LAKES. INTERNALLY...THE MODELS ARE SUGGESTING A
RESPECTABLE MCS DEVELOPING IN THE PLAINS FRIDAY EVENING THAT SHOULD
BE JUST WEST OF THE CWFA AT SUNRISE SATURDAY MORNING.

IF THE MCS DEVELOPS AS SUGGESTED FRIDAY NIGHT...THEN THE REMNANTS OF
IT WILL SPREAD INTO THE WESTERN CWFA ON SATURDAY BEFORE DISSIPATING.
THE MODELS ARE VARIED ON THEIR RESPECTIVE SOLUTIONS AND CURRENTLY
ONLY GIVE SCHC POPS ON SATURDAY.

THE MODELS SUGGEST ANOTHER MCS DEVELOPING SATURDAY NIGHT BUT NOT
ARRIVING INTO THE WESTERN CWFA UNTIL AROUND DAWN AND THEN SLOWLY
DISSIPATING ACROSS THE CWFA ON SUNDAY. THIS PATTERN IS SUGGESTED AS
REPEATING AGAIN SUNDAY NIGHT INTO MONDAY AS THE RING OF FIRE BECOMES
ESTABLISHED. AS SUCH...THE MODEL CONSENSUS YIELDS MAINLY SCHC POPS
FOR THE SATURDAY NIGHT THROUGH MONDAY TIME FRAME.       ..08..

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 631 PM CDT MON JUL 8 2013

A SERIES OF UPPER LEVEL DISTURBANCES WILL KEEP THUNDERSTORM
CHANCES OVER THE REGION TONIGHT THROUGH TUESDAY NIGHT. THIS
EVENING...ISOLATED ACTIVITY IS EXPECTED TO BE AT LEAST IN THE
VICINITY OF THE BRL AND DBQ TERMINALS...WITH MAINLY VFR
CONDITIONS ELSEWHERE. MORE ORGANIZED SHOWERS AND THUNDERSTORMS
WILL LIKELY MOVE THROUGH THE AREA WELL AFTER MIDNIGHT...WHEN
PROB30 GROUPS ARE UTILIZED...TRANSITIONING TO TEMPO OR CATEGORICAL
MENTION AROUND SUNRISE. THERE WILL LIKELY BE A LULL BETWEEN
SYSTEMS FROM LATE MORNING THROUGH MUCH OF TUESDAY AFTERNOON...BUT
ANOTHER ROUND OF THUNDERSTORMS IS LIKELY WITH AN APPROACHING COLD
FRONT TUESDAY NIGHT...JUT BEYOND THE FORECAST PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...08
AVIATION...SHEETS
Hazardous weather outlook, Jul 8, 4:06 AM CST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 AM CDT MON JUL 8 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
506 AM CDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE FOUND OVER EAST CENTRAL AND SOUTHEAST
IOWA...NORTHEAST MISSOURI AND NORTHWEST ILLINOIS THIS MORNING.
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARDS
WITH THESE STORMS.

HEAT INDEX READINGS MAY APPROACH THE UPPER 90S TO 100 DEGREES
THIS AFTERNOON.

LATER THIS AFTERNOON AND TONIGHT...ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE OUTLOOK AREA. AN ISOLATED SEVERE
STORM WITH DAMAGING WINDS WILL BE POSSIBLE. HOWEVER...THERE IS
SOME POTENTIAL FOR A COMPLEX OF STORMS WITH A MORE WIDESPREAD
WIND DAMAGE THREAT TO DEVELOP OVER THE DAKOTAS. SHOULD THIS OCCUR
THEN THESE STORMS WOULD LIKELY MOVE INTO THE OUTLOOK AREA LATER
TONIGHT...ESPECIALLY NORTH OF INTERSTATE 80 AND CONTAIN A MORE
WIDESPREAD DAMAGING WIND THREAT. IN ADDITION...ANY THUNDERSTORMS
WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE ROUNDS OF THUNDERSTORMS ARE EXPECTED TUESDAY AND TUESDAY
NIGHT. CURRENT INDICATIONS SUGGEST THUNDERSTORMS ARE MORE LIKELY
NORTH OF INTERSTATE 80 TUESDAY MORNING THROUGH MIDDAY. HEAVY RAIN
AND ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH THIS ACTIVITY.
THEN THE ENTIRE OUTLOOK AREA WOULD BE AT RISK OF STRONG TO SEVERE
THUNDERSTORMS LATE TUESDAY AFTERNOON AND NIGHT. DAMAGING WIND GUSTS
ARE THE PRIMARY SEVERE WEATHER THREAT WITH THESE LATE DAY STORMS.
LOCALLY HEAVY RAIN WILL ALSO CONTINUE TO BE PROBABLE WITH ANY STORM
COMPLEX TUESDAY NIGHT ALONG WITH THE CHANCE FOR SOME URBAN AND SMALL
STREAM FLOODING. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
OUTLOOK AREA IN SLIGHT RISK FOR SEVERE WEATHER TUESDAY.

HEAT INDEX READINGS MAY APPROACH THE UPPER 90S TO 100 DEGREES IN
SOME AREAS ALONG AND SOUTH OF INTERSTATE 80 TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA
TONIGHT AND AGAIN ON TUESDAY.

In the hours before

Local storm report, Jul 8, 5:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     FUNNEL CLOUD     2 NNW EARLVILLE         42.51N 91.28W
07/08/2013                   DELAWARE           IA   EMERGENCY MNGR

            REPORTED THROUGH EM DELAWARE CO.

&&

OLY
Special weather statement, Jul 8, 5:57 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT MON JUL 8 2013

IAZ040>042-ILZ001-090045-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-JO DAVIESS IL-
657 PM CDT MON JUL 8 2013

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS ALONG THE HIGHWAY 20
CORRIDOR THIS EVENING...

AT 650 PM CDT...DOPPLER RADAR INDICATED A LINE OF VERY SLOW MOVING
THUNDERSTORMS DEVELOPING ALONG A BOUNDARY FROM LAMONT TO
RICKARDSVILLE...OR JUST NORTH OF HIGHWAY 20. THERE HAVE BEEN SEVERAL
REPORTS OF FUNNEL CLOUDS WITH WITH THESE STORMS SINCE 625 PM.
CONDITIONS WILL REMAIN FAVORABLE FOR ADDITIONAL FUNNEL CLOUDS EARLY
THIS EVENING.

THESE FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY TOUCH DOWN. THE
ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN DO NOT SUPPORT
STRONG...DAMAGING TORNADOES.

IN THE UNUSUAL CASE THEY DO TOUCH DOWN...THEY SHOULD BE ON THE GROUND
ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF
THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS
TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4265 9072 4251 9063 4251 9049 4241 9040
      4246 9208 4264 9209 4265 9091 4268 9088

SHEETS
Local storm report, Jul 8, 6:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FUNNEL CLOUD     3 S EDGEWOOD            42.60N 91.40W
07/08/2013                   DELAWARE           IA   TRAINED SPOTTER

            SEVERAL REPORTS FROM TRAINED SPOTTERS SEEING A FUNNEL
            CLOUD LOOKING SOUTH FROM EDGEWOOD.

&&

DLS
Special weather statement, Jul 8, 6:44 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 PM CDT MON JUL 8 2013

IAZ042-054-ILZ001-002-090145-
JACKSON IA-DUBUQUE IA-JO DAVIESS IL-STEPHENSON IL-
744 PM CDT MON JUL 8 2013

...FUNNEL CLOUDS POSSIBLE OVER NORTHERN PORTIONS OF JO DAVIESS AND
STEPHENSON COUNTIES THIS EVENING...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS ALONG A LINE FROM MENONIMEE TO
CEDARVILLE...OR JUST NORTH OF THE HIGHWAY 20 CORRIDOR. THESE STORMS
WERE FORMING ALONG A STATIONARY BOUNDARY THAT EXTENDED WEST INTO
EASTERN IOWA...WHERE THERE HAVE BEEN SEVERAL REPORTS OF FUNNEL
CLOUDS EARLIER THIS EVENING. ADDITIONAL FUNNEL CLOUDS WILL BE
POSSIBLE WITH THE DEVELOPING THUNDERSTORMS IN NORTHWEST ILLINOIS
THROUGH 830 PM.

THESE FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY TOUCH DOWN. THE
ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN DO NOT SUPPORT
STRONG...DAMAGING TORNADOES.

IN THE UNUSUAL CASE THEY DO TOUCH DOWN...THEY SHOULD BE ON THE GROUND
ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF
THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS
TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4226 8940 4233 9043 4251 9063 4250 8941

SHEETS
Special weather statement, Jul 8, 7:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 PM CDT MON JUL 8 2013

IAZ041-042-090200-
DUBUQUE IA-DELAWARE IA-
804 PM CDT MON JUL 8 2013

...NEARLY STATIONARY STORM PRODUCING HEAVY RAINFALL NORTH OF
MANCHESTER...

AT 8 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING
A NEARLY STATIONARY COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL
FROM NEAR EDGEWOOD THROUGH GREELEY...PETERSBURG TO NEW VIENNA. RADAR
ESTIMATES INDICATE OVER 1 INCH OF RAIN HAS FALLEN OVER THIS AREA IN
THE PAST HOUR. AN ADDITIONAL .5 TO POSSIBLY NEAR 1 INCH WILL BE
POSSIBLE BEFORE THESE STORMS MOVE OUT OF THE AREA WITHIN THE NEXT
HOUR.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4264 9112 4247 9112 4252 9148 4264 9157

SHEETS
Local storm report, Jul 8, 7:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HEAVY RAIN       GREELEY                 42.59N 91.34W
07/08/2013  M3.00 INCH       DELAWARE           IA   EMERGENCY MNGR

            HEAVY RAIN REPORTED BY GREELEY FIRE CHIEF OF 2 TO 3
            INCHES.

&&

OLY

The radar

The La Crosse radar (KARX), 134 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Delaware

When
July 8, 8:00 PM CST to July 9, 1:30 AM CST
Where
Delaware County, 2.46 mi NE of Backbone State Park to 3.82 mi W of Oneida
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.640, -91.510

Heavy rains of 3 to 5 inches fell across parts of northeast Delaware County during the evening of July 8 resulting in some flash flooding. Some roads were washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458844.